How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Doctor (MD)
Category: Health
Satisfied Customers: 11946
Experience:  U.S. Physician/Surgeon in Neurosurgery
Type Your Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

My husband uses a CPAP with oxygen bleeding into it. When he

Resolved Question:

My husband uses a CPAP with oxygen bleeding into it. When he has the oxygen on, his face becomes a very deep red, and his eyes become bloodshot. The redness is not below his chin. The respiratory therapist has never heard of this. I'm concerned that it indicates a problem. He is also a C5 quadriplegic. I've googled "why does face turn red when blowing up a balloon?" but don't find an answer. Is it lack of O2 or high CO2? This is what he looks like 00 like he's blowing hard to blow up a balloon.
Submitted: 5 years ago.
Category: Health
Expert:  Dr. Mark replied 5 years ago.
The reason the face turns red when blowing up a ballon probably has something to do with increased intrathoracic pressure -- which then makes it harder for the blood in the veins of the face and head to return to the chest area and the heart.

As a consequence - the face becomes more flush with blood because it has a slightly more difficult time draining out of the face.

There shouldn't be an immediate change to his facial color simply by turning the oxygen off. It would make more sense if there was less positive pressure from the CPAP machine causing him to return color to his face.
Dr. Mark and 5 other Health Specialists are ready to help you
Customer: replied 5 years ago.
So why do you think his face is so red when he's getting the oxygen, but is not with just the CPAP and no oxygen through it?
Expert:  Dr. Mark replied 5 years ago.
Generally - too much carbon dioxide is what can cause changes in skin color, or perhaps with the oxygen, he actually is getting back to "normal" levels of oxygen in his blood, causing the change in color. (More oxygen in blood makes it "redder", less oxygen makes it "bluer".
Customer: replied 5 years ago.
Weird that the too much oxygen only shows up in his face. We tried cutting down the oxygen concentration from 2.5 to 1, but his face didn't go back to normal color until he shut it off entirely. I read about the CO2 issue, but he doesn't have other symptoms listed. The red face is NOT his normal color. It's alarmingly red, and his eyes look a bit ??? beady? Red rimmed, bloodshot, contracted pupils even in the dim bedroom light. The sleep doctor who prescribed all this has left the area so we are going to have to find another one to get some tests, aren't we?